MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIA

BECTON DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIA
Catalog Number 221270
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: during manufacturing of material 221270, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batches 3040414 and 3039065 were satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on these batches were satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and no other complaints have been taken on batch 3040414 and batch 3039065 for contamination.Retention samples from batch 3040414 and 3039065 were not available for inspection.Return samples were received for investigation.Two unopened sleeves (20 plates) from batch 3040414 were returned in a box with bubble wrap and ice packs (time stamp 1752).Prior to inspection, sleeves were incubated at 20 to 25 degrees c (1 sleeve) and 33 to 37 degrees c (1 sleeve) and 0/20 plates had microbial growth at 3 days incubation.No return samples from batch 3039065 were received for investigation.Four photos also were received for investigation.Three photos show a close up of the agar surface of a plate with small colonies featured on the agar surface.The last photo shows a close up of the agar surface of a plate from batch 3039065 (time stamp 1847) with mixed growth on the agar surface.There were no photos of plates that could be identified as from batch 3040414.The contamination can be confirmed from the photos for batch 3039065.The return samples from batch 3040414 did not have contamination and no plates from the photos could be identified as from batch 3040414.This complaint cannot be confirmed for batch 3040414.There is environmental monitoring conducted of the manufacturing areas for this product per bd procedures.Environmental monitoring data was reviewed, and haemophilus influenza and haemophilus parainfluenza have not been identified in the past 12 months.No other complaints have been taken for contamination identified as a haemophilus species for prepared plated media products, including macconkey ii agar, in the last 12 months.No actions are indicated at this time.Bd will continue to trend complaints for defects.This mdr is being submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.
 
Event or Problem Description
It was reported while using bd bbl¿ macconkey ii agar, there were an unspecified number of false results due to contamination.There was no report of patient impact.

Brand Name
BD BBL¿ MACCONKEY II AGAR
Common Device Name
CULTURE MEDIA, SELECTIVE AND DIFFERENTIA
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22575303
Report Number1119779-2025-01803
Device Sequence Number21242041
Product Code JSI
UDI-Device Identifier10382902212703
UDI-Public(01)10382902212703(11)230208(17)230511(10)3039065
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date05/11/2023
Device Catalogue Number221270
Device Lot Number3039065
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2023
Initial Report FDA Received Date07/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown